Cognitive impairment, forgetfulness with hormone blockers

Posted by lisman1408 @lisman1408, Apr 3, 2019

I was diagnosed with breast cancer stage 2A last year. I had surgery to remove the tumor, and followed by radiation. Thankfully I was spared chemo. I’ve was on Anastrozole, but didn’t tolerate it very well so my doctor switched me to tamoxifen. On both of these medications I have experienced a decline in cognitive functioning. I have brain fog that makes me think I’m loosing my mind. My memory that was excellent before my cancer diagnosis, is now becoming a real problem. I have brain fog that is now causing me to avoid social situations because I repeat myself in conversations. I just want to hide away at home by myself. My husband thinks I’m loosing my mind, and hasn’t been very kind about the side effects I’m experiencing. I fear that maybe I really am headng into some serious memory loss and perhaps sliding into dementia. But none of this was happening prior to starting on these cancer drugs last year. Does anyone else have these symptoms from anastrozole or tomoxifin? Any help, advise, or insight from others here is appreciated!!!

@lisman1408
I don't have any brain fog on anastrozole, but do have daily headaches, bone pain & stiffness, and blurry vision. I take it at night so don't suffer sweats too bad, but headaches and vision are a big problem I find that exercise helps with the bone aches.

Liked by lisman1408

REPLY

Thanks Trixie! I think I’ve been spared serious bone pain and joint aches from my cancer meds. as far as I can tell. But I’ve also had osteoarthritis for about 8-10 years so I’m not sure if the joint pain I have is from arthritis worsening or the cancer meds.

Liked by trixie1313

REPLY
@lisman1408

Thanks Trixie! I think I’ve been spared serious bone pain and joint aches from my cancer meds. as far as I can tell. But I’ve also had osteoarthritis for about 8-10 years so I’m not sure if the joint pain I have is from arthritis worsening or the cancer meds.

Jump to this post

@lisman1408
I, too, have osteoarthritis plus loads of degenerative issues of spine, osteoporosis, and stenosis. I had been advised to take vitamin D3 and am currently at 2,000 units but shall be upping that a bit more which is used to help with bone pain. Check with your doctor on that before starting if you think it may be of help.

Liked by lisman1408

REPLY

@lisman1408 I am sorry you are experiencing cognitive issues. How terribly upsetting and frightening.

If possible, could you take your husband to a doctor appointment where HE could be counseled about the side effects of estrogen blocking medication, since you said he is not very sympathetic? Maybe to save the cost of an appt. your oncologist could just have a 5-10 minute conversation with him on the the phone, explaining what you are going through and how these powerful drugs we take to help stay alive can wreak havoc on our systems. Along with the drug side effects, stress and worry may also be impacting your cognition. A supportive partner can help reduce those anxieties instead of elevate them.

Maybe try some of the cognitive supplements, again best to ask your doctor about which. Even well timed caffeine ingestion can boost cognition.

Perhaps some mind settling strategies like meditation could help too. Not suggesting you can meditate your SEs away, but it could help a bit with focus, anxiety, etc. I don't think it could hurt.

Also new research that just came out at the start of 2019 that showed 5 mg/day of Tamoxifen to be as effective or nearly as effective as the higher standard 20 mg/day dose with fewer side effects. If your doc approves, maybe a lower dose could help you.

I recall some research I did where a study showed Letrozole had the least cognitive issues and in limited instances boosted some one aspect of cognition. I don't think this has been widely replicated, but I found it interesting.

One thing I have learned from my own experience with these drugs and from reading about others' experiences is that the side effects can be unique to individuals, very unpredictable, and they can differ greatly amongst the various drugs.

Good luck to you.

REPLY
@elsie37

@lisman1408 I am sorry you are experiencing cognitive issues. How terribly upsetting and frightening.

If possible, could you take your husband to a doctor appointment where HE could be counseled about the side effects of estrogen blocking medication, since you said he is not very sympathetic? Maybe to save the cost of an appt. your oncologist could just have a 5-10 minute conversation with him on the the phone, explaining what you are going through and how these powerful drugs we take to help stay alive can wreak havoc on our systems. Along with the drug side effects, stress and worry may also be impacting your cognition. A supportive partner can help reduce those anxieties instead of elevate them.

Maybe try some of the cognitive supplements, again best to ask your doctor about which. Even well timed caffeine ingestion can boost cognition.

Perhaps some mind settling strategies like meditation could help too. Not suggesting you can meditate your SEs away, but it could help a bit with focus, anxiety, etc. I don't think it could hurt.

Also new research that just came out at the start of 2019 that showed 5 mg/day of Tamoxifen to be as effective or nearly as effective as the higher standard 20 mg/day dose with fewer side effects. If your doc approves, maybe a lower dose could help you.

I recall some research I did where a study showed Letrozole had the least cognitive issues and in limited instances boosted some one aspect of cognition. I don't think this has been widely replicated, but I found it interesting.

One thing I have learned from my own experience with these drugs and from reading about others' experiences is that the side effects can be unique to individuals, very unpredictable, and they can differ greatly amongst the various drugs.

Good luck to you.

Jump to this post

Thank you for your kindness Elsie! I’m so glad I found these message boards to connect with others who have first hand knowledge of breast cancer treatment! I’ve been practicing yoga and meditation for about 25 years and it’s been an awesome tool to help with not only medication side effects; but also with bringing some peace of mind in the midst of the chaos of breast cancer diagnosis! Good luck on your journey through this dreadful disease also!

Liked by elsie37

REPLY

I was on tamoxifen and my memory loss was so bad. My oncologist switched me to aromasin and my brain fog and memory loss improved. I still am more quiet in groups for fear of repeating myself. I also find that my mind wanders when someone else is talking. I average around 30 hot flashes a day and I exercise for my joint pain. I have 2 more years to take this med. Good luck !!

Liked by lisman1408

REPLY
@lisman1408

Thank you for your kindness Elsie! I’m so glad I found these message boards to connect with others who have first hand knowledge of breast cancer treatment! I’ve been practicing yoga and meditation for about 25 years and it’s been an awesome tool to help with not only medication side effects; but also with bringing some peace of mind in the midst of the chaos of breast cancer diagnosis! Good luck on your journey through this dreadful disease also!

Jump to this post

@lisman1408
I find the mindfulness meditation is of great benefit as well – keeps me grounded just when I'm about to give up!

REPLY
@guntherbear

I was on tamoxifen and my memory loss was so bad. My oncologist switched me to aromasin and my brain fog and memory loss improved. I still am more quiet in groups for fear of repeating myself. I also find that my mind wanders when someone else is talking. I average around 30 hot flashes a day and I exercise for my joint pain. I have 2 more years to take this med. Good luck !!

Jump to this post

Guntherbear, thank you so much for your response! That’s just how I feel. I just stay quiet, and stay to myself. I avoid groups as much as possible and when I am in a group situation I rarely say anything because my mind wanders off too, I’m afraid of making a fool of myself if I speak up. I am fortunate that so far, I don’t have hot flashes. I’m grateful for that!

Liked by guntherbear

REPLY
Please login or register to post a reply.